Flash Flood, Cass
- When
- July 8, 5:00 AM CST to 8:00 AM CST
- Where
- Cass County, 0.69 mi N of Bluff Spgs to 1.23 mi NNE of Bluff Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.990, -90.350
Flowing water over North Bluff Springs Road.
A weak low pressure system was located in central Missouri, with a slow moving warm front draped across southern Illinois. Widespread thunderstorms developed along the warm front during the pre-dawn hours, with the complex tracking southeast during the morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A weak low pressure system was located in central Missouri, with a slow moving warm front draped across southern Illinois. Widespread thunderstorms developed along the warm front during the pre-dawn hours, with the complex tracking southeast during the morning. The heaviest rains occurred near and south of I-72, where 2 to 4 inches of rain fell, resulting in a few instances of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 8, 4:42 AM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 542 AM CDT Fri Jul 8 2022 .SYNOPSIS... Issued at 259 AM CDT Fri Jul 8 2022 Showers and storms will be ongoing this morning with scattered chances continuing into the afternoon hours. Redevelopment later this afternoon into evening could pose a risk for scattered severe storms mainly along and south of I-70. Cooler and drier weather is on tap for the weekend with temperatures in the low to mid 80s and lower humidity. && .SHORT TERM...(Today and tonight) ISSUED AT 259 AM CDT Fri Jul 8 2022 Surface analysis this morning depicts a quasi-stationary front situated from northern Missouri southeastward into the southern half of Illinois. Clusters of showers and storms fired up over northern Missouri around midnight with new activity that started up along the I-72 corridor around 2 AM as the LLJ veered into the area. The KILX 08.00Z upper air sounding captured a PWAT of 2.18", with forecast guidance indicating maximum values around 2.5". This paired with deep warm cloud depths and training storms will create an environment capable of heavy rainfall. Most CAMs continue to hone in on an area in west-central IL near and north of the I-72 corridor where the heaviest rains will fall through this morning. However, the latest few runs of the HRRR have shown a northward shift. All in all, 1-3" with locally higher amounts is expected within the axis of heaviest rain. Yesterday's storms produced widespread 1-2.5" of rainfall from roughly Macomb to Decatur southward, so these areas are the the most primed for a flash flooding threat this morning. 1 hour FFG in the previously mentioned area ranges from 1.5-2", with 3 hr FFG between 2-2.5". Decided to pull the Flood Watch up a tier of counties from Logan to Moultrie to account for any northward shift. Although heavy rainfall is the biggest concern, some of the storms could also be strong to marginally severe. The better parameters look to be just southwest of the forecast area though. Rainfall amounts elsewhere look to be around 0.5-1", which will help alleviate our recent dry conditions a little. The widespread storms should push east of the area later this morning though scattered activity will continue through early afternoon with the frontal boundary hanging around. CAMs continue to show an area of redevelopment later this afternoon over eastern and central parts of the state with activity progged to sink southward going into this evening. Strong instability and 30-35 kts of 0-3 km shear may support scattered severe storms mainly along and south of I-70 later today capable of damaging winds and large hail. .LONG TERM...(Saturday through Thursday) ISSUED AT 259 AM CDT Fri Jul 8 2022 The unsettled weather pattern comes to an end by this weekend as a high pressure works into the Great Lakes Region and sends the frontal boundary well south of here. Temperatures on both Saturday and Sunday will be in the low to middle 80s with more comfortable dewpoints arriving later Saturday into Sunday. Northwest flow remains positioned aloft through the start of the new week. Longer range guidance indicates that any waves rippling through the upper flow will stay north of the area, which would suggest a drier period setting up for us. The NBM continues to paint small chances of precipitation Monday night into Tuesday as a cold front moves through, but this may get washed out the further south it sags. Precipitation chances overall look minimal in the long term period. Temperatures look to be seasonal for much of next week, but may fall a few degrees below normal post frontal passage by the middle to end of the week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 542 AM CDT Fri Jul 8 2022 Showers and storms will continue across the area through this morning before pushing east. Additional thunderstorm development is expected this afternoon into evening, with the threat of scattered severe storms along and south of I-70. Messy flight conditions will continue through a majority of the TAF period with low ceilings and visbys both during and in between precipitation. Improvement doesn't come until late tonight when clouds scatter out. Winds will generally start off south-southeasterly and will become north- northeasterly later today into tonight. && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 AM CDT this morning for ILZ036-040>042- 047>054-061. && SYNOPSIS...NMB SHORT TERM...NMB LONG TERM...NMB AVIATION...NMB
Hazardous Weather Outlook National Weather Service Lincoln IL 507 AM CDT Fri Jul 8 2022 ILZ027>031-036>038-040>057-061-091015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 507 AM CDT Fri Jul 8 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected today. Locally heavy rain is possible, which could lead to flash flooding. The stronger thunderstorms could have isolated damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ062-063-066>068-071>073-091015- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 507 AM CDT Fri Jul 8 2022 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Today and tonight. Thunderstorms are expected today and this evening. Some of the storms during the afternoon and evening could be severe, with damaging wind gusts being the main hazard. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 3 pm and 8 pm. 25
Special Weather Statement
National Weather Service Lincoln IL
355 AM CDT Fri Jul 8 2022
ILZ041-047-048-080930-
Mason-Menard-Cass-
355 AM CDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of Menard, eastern Cass
and southern Mason Counties through 430 AM CDT...
At 355 AM CDT, Doppler radar was tracking a strong thunderstorm over
Chandlerville, or 8 miles northeast of Virginia, moving east at 30
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kilbourne around 415 AM CDT.
Other locations in the path of this storm include Petersburg and
Greenview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3989 9035 4016 9020 4019 8967 3993 8971
TIME...MOT...LOC 0855Z 257DEG 27KT 4006 9015
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
25The Lincoln radar (KILX), 88 km away, was scanning. The volume nearest the first event began at 10:58 UTC.
2 flash flood. Local standard time, as filed.
Flowing water over North Bluff Springs Road.
Flooded streets in Springfield from heavy rain that fell between 0530 AM and 0630 AM CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041618, 1041620.